Article Text

Recurrent thrombo-embolic episodes: the association of cholangiocarcinoma with antiphospholipid syndrome
  1. S Samadian,
  2. L Estcourt
  1. Department of Medicine for the Elderly, St Helier NHS Trust, Wrythe Lane, Carshalton, Surrey SM5 1AA, UK

    Abstract

    Antiphospholipid syndrome is a disorder of recurrent vascular thrombosis, pregnancy loss and thrombocytopenia associated with persistently elevated levels of antiphospholipid antibodies. It was first described in a group of patients with systemic lupus erythematosus but has since been associated with a wide range of conditions, including other autoimmune disorders and malignancy. It can also occur in isolation, the so-called primary antiphospholipid syndrome. We describe an elderly woman with the antiphospholipid syndrome thought to be associated with a cholangiocarcinoma.

    • antiphospholipid syndrome
    • cholangiocarcinoma
    • deep vein thrombosis

    Statistics from Altmetric.com

    A 78-year-old Caucasian woman was admitted with a 2-week history of pain and swelling in her left leg. She gave a history of three deep vein thromboses (DVTs) in the past 2 years (two in the left leg, one in the right). She had been put on life-long warfarin after the second DVT; her International Normalised Ratio (INR) had been 2.2 on admission with the third DVT. She had had a possible pulmonary embolus 2 years ago with a low probability V/Q scan result. There was no medical history of venous or arterial thrombosis, recurrent abortions, or connective tissue disease, and no family history of thrombophilia. An abdominal ultrasound performed 2 years earlier was normal. On this admission the patient was taking 2.5 mg warfarin daily.

    On examination she had a swollen tender left calf. The rest of her examination was unremarkable. Initial investigations revealed a platelet count of 207 × 109/l, alkaline phosphatase 357 IU/l, an erythrocyte sedimentation rate of 50 mm/h, C-reactive protein of 188 mg/l and an INR of 2.3. The lowest recorded platelet count during her admission was 158 × 109/l. A venogram confirmed a DVT and the patient was treated accordingly, keeping the INR above 3.0. Two days later she developed pleuritic right-sided chest pain. A clinical diagnosis of pulmonary embolus was made.

    An abdominal ultrasound, computed tomography, and magnetic resonance imaging of the abdomen reported appearances compatible with that of a haemangioma of the liver.

    At this point the patient self-discharged; her INR was 3.0 that day. The following day she was re-admitted with symptoms of a right DVT and the diagnosis was confirmed with Doppler ultrasound. She went on to have a vena cava filter inserted successfully below the renal veins. A V/Q scan at the time showed several mismatch defects.

    The thrombophilia screen results showed the patient to have the lupus anticoagulant. She had no anticardiolipin antibodies or antinuclear antibodies and her rheumatoid factor was negative. A carcinoembryonic antigen level was within the normal range. A diagnosis of primary antiphospholipid syndrome was made. A rheumatology opinion advised life-long warfarin keeping the INR above 3.0. The patient was discharged but was re-admitted 10 days later with a 3-day history of painful black toes affecting both feet. A diagnosis of venous gangrene was made. Her INR on admission had dropped to 2.0. She was not a candidate for surgery and was therefore treated supportively with adequate anticoagulation. In the following few days the gangrene spread proximally to involve both calves and began to involve the fingers of her right hand. She subsequently died and a post mortem revealed her to have had a cholangiocarcinoma.

    Discussion

    Antiphospholipid antibodies such as lupus anticoagulant and antibodies to cardiolipin are considered immunological markers of the antiphospholipid syndrome. Antiphospholipid syndrome can be found in patients with no clinical or laboratory evidence of any definable condition (primary) or in association with another disease (secondary) such as autoimmune, neurologic, and drug-induced disorders or infections and malignancy.

    Our patient presented with a 2-year history of recurrent venous thromboembolism. The lack of any symptoms or signs of any defined associated disease led to the initial diagnosis of primary antiphospholipid syndrome. This presentation in a 78-year-old woman is itself rare in that the majority of diagnosed patients are below the age of 45 years.

    The discovery of a cholangiocarcinoma on post mortem leads us to think that the antiphospholipid syndrome could be associated with this malignancy. Antiphospholipid syndrome has been reported in association with various malignancies, both haematological and solid tumours,1-3 although an association with cholangiocarcinoma has not been reported. The natural history of cholangiocarcinoma is normally fairly rapid so it is of importance to note that our patient had experienced symptoms for over two years.

    Despite the recognition of primary and secondary antiphospholipid syndrome, the existence of a causal relationship between antiphospholipids, thrombosis, and tumours has yet to be established.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.